Michigan, 2020Damaging Winds in Michigan, June 10, 2020
June 10, 2020 · NWS GRR · 9 events in 9 counties and zones
Severe storms moved across southern Lake Michigan and into west central and southwest lower Michigan during the late morning hours of June 10th. There were numerous reports of peak wind gusts in the 65 to 75 mph range that brought down trees, tree limbs, power lines and caused numerous power outages.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $320,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms moved across southern Lake Michigan and into west central and southwest lower Michigan during the late morning hours of June 10th. There were numerous reports of peak wind gusts in the 65 to 75 mph range that brought down trees, tree limbs, power lines and caused numerous power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 10, 10:11 AM EST, 29 minutes earlier.
Area forecast discussion, Jun 10, 10:11 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1111 AM EDT Wed Jun 10 2020
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 330 AM EDT Wed Jun 10 2020
- Severe Thunderstorms This Afternoon
- Cooler End of the Week, But Hazardous Beach Conditons Into Thursday
&&
.UPDATE...
Issued at 1112 AM EDT Wed Jun 10 2020
The thunderstorms are moving across the I-94 area, west of Jackson
as I write this. The storms will continue to develop into a solid
line of storms that will reach the eastern sections by mid
afternoon. Strong winds are the greatest threat with these storms.
There is strong low level moisture transport, focused on the I-69
area early this afternoon. the low level jet axis by mid afternoon
will be just east of US-131 and there will be speed convergence
as the core of the low level jet at 4 pm will be south of our CWA.
Add to that a strong upper jet crossing the area with unusually
strong upper level wave, it's clear there is a significant severe
storm threat today.
&&
.DISCUSSION...(Today through next Tuesday)
Issued at 330 AM EDT Wed Jun 10 2020
-Severe Thunderstorms This Afternoon-
As the remnants of Cristobal continues to move northwards into
Ontario, an negatively tilted trough with a compact vorticity max
will shift northeastward out of the central US into the Great
Lakes region. At the surface, a trailing cold front associated
with the larger scale trough will sweep eastward across the state
this afternoon and evening.
Ahead of this trailing cold front which will act as our focus for
thunderstorm activity, deep layer shear will increase to over 50
knots as a mid level speed max of 70 to 80 knots noses into the
state. Simultaneously, daytime heating/destabilization will
increase MLCAPE values towards 2000 J/kg. A mixed storm mode can
be expected, with discrete cells to start at initiation, filling
in to become a line with bowing segments as it progresses into the
central part of the state.
All that said, storms are expected to initiate between Noon-2 PM
this afternoon in far southwest lower MI, then progress east into
the late afternoon and evening becoming increasingly more
widespread, especially east of US-131. Our primary concern for
these storms will be damaging winds, especially with line
segments, but large hail and even a few tornadoes will be
possible.
-Cooler End of the Week, But Hazardous Swim Conditons Into Thursday-
Into Thursday, light showers will wrap around the western flank of
the trailing low pressure system as breezy winds shift westerly.
This will bring cooler and less humid air to end the week.
High temperature will be near 10 to 15 degrees below normal by
Friday and Saturday, with expected highs in the mid to upper 60s
range.
While general weather should be fairly quiet, beach conditions will
be very hazardous to swimmers today and Thursday. Wave heights
will peak towards 8 feet overnight Wednesday into Thursday, then
will gradually subside into Thursday afternoon.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 718 AM EDT Wed Jun 10 2020
Some areas of MVFR and isolated IFR can be expected through the
afternoon in thunderstorms. Large hail and wind gusts over 50
knots are possible with some of the storms. The greatest threat
will be from LAN to JXN from 18Z to 21Z.
&&
.MARINE...
Issued at 330 AM EDT Wed Jun 10 2020
There will be a lull in winds this morning, then sustained winds
will increase with gusts reaching gales by this evening on the
backside of the storm system this afternoon. This will build wave
heights towards the 8 feet range before winds gradually diminish
Thursday afternoon as a surface low departs.
&&
.HYDROLOGY...
Issued at 330 AM EDT Tue Jun 9 2020
Following rainfall amounts of around 0.5 to local amounts up to 1.0
inch Tuesday afternoon and evening primarily across the Muskegon
and western Grand Basins, an additional 0.5 to 1.0 inch of
rainfall will be possible this afternoon and evening especially
across southern and easter Lower Michigan. Any impactful flooding
is still expected to be fairly localized, and minimal impacts are
expected for larger rivers/streams as they should be able to
handle an inch of rain. We will however want to be careful to
monitor any possible training of convection that may result in
increased flooding impacts.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Thursday evening for MIZ037-043-
050-056-064-071.
LM...Gale Warning until 2 AM EDT Thursday for LMZ844>849.
&&
UPDATE...WDM
SYNOPSIS...Thielke
DISCUSSION...Thielke
AVIATION...Ostuno
HYDROLOGY...Thielke
MARINE...ThielkeHazardous weather outlook, Jun 10, 3:52 AM EST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
452 AM EDT Wed Jun 10 2020
MIZ037>040-043>046-050>052-056>059-064>067-071>074-110900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
452 AM EDT Wed Jun 10 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
There is a moderate risk of severe weather today. Thunderstorms
with hail and damaging wind gusts up to hurricane force are
expected from late morning through late afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed by this afternoon.
LMZ844>849-110900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
452 AM EDT Wed Jun 10 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
South gales to 40 knots will pose a hazard to mariners.
Thunderstorms with wind gusts over storm force are also possible
this morning into the afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
In the hours before
Local storm report, Jun 10, 6:53 AM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 AM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 AM NON-TSTM WND GST 2 W GRAND HAVEN 43.06N 86.26W
06/10/2020 M52 MPH LMZ846 MI MESONET
MESONET STATION XGHL GRAND HAVEN LIGHT.
0252 AM NON-TSTM WND GST 1 ENE NORTON SHORES 43.17N 86.23W
06/10/2020 M51 MPH MUSKEGON MI ASOS
ASOS STATION KMKG MUSKEGON COUNTY AIRPORT.
0228 AM NON-TSTM WND GST 3 NE SHELBY 43.64N 86.33W
06/10/2020 M49 MPH OCEANA MI MESONET
MESONET STATION AU347 HART-SHELBY OCEANA
COUNTY AIRPORT.
0202 AM NON-TSTM WND GST 17 W KEELER 42.12N 86.49W
06/10/2020 M47 MPH LMZ844 MI MESONET
MESONET STATION XSTJ ST. JOSEPH PIER.
0204 AM NON-TSTM WND GST 1 NW NORTON SHORES 43.17N 86.26W
06/10/2020 M46 MPH MUSKEGON MI MESONET
MESONET STATION EW5817 NORTON SHORES.
0439 AM NON-TSTM WND GST 2 S HOLLAND 42.75N 86.10W
06/10/2020 M46 MPH ALLEGAN MI ASOS
ASOS STATION KBIV W MICH REGIONAL ARPT.
0130 AM NON-TSTM WND GST MACATAWA 42.77N 86.20W
06/10/2020 M45 MPH OTTAWA MI MESONET
NOAA NOS STATION HLNM4 HOLLAND HARBOR.
0415 AM NON-TSTM WND GST 2 ENE LUDINGTON 43.97N 86.40W
06/10/2020 M45 MPH MASON MI AWOS
AWOS STATION KLDM LUDINGTON MASON.
&&
CASSpecial weather statement, Jun 10, 8:33 AM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
933 AM EDT Wed Jun 10 2020
MIZ044>046-050>052-056>059-064>067-071>074-101445-
Clinton-Isabella-Gratiot-Ingham-Calhoun-Mecosta-Allegan-Ottawa-Barry-
Van
Buren-Jackson-Kalamazoo-Montcalm-Muskegon-Ionia-Eaton-Newaygo-Kent-
933 AM EDT Wed Jun 10 2020
...STRONG THUNDERSTORMS DEVELOPING THIS MORNING...
At 930 AM EDT, strong to severe thunderstorms were developing in
northeast Illinois and northern Indiana. These storms were moving
northeast at 45 mph.
The storms will move into Southwest Lower Michigan after 10 AM.
Scattered clusters of thunderstorms are expected to develop across
much of Lower Michigan during the day.
Damaging wind gusts over 60 mph, falling trees, and power outages
are the greatest concern today. Isolated large hail greater than an
inch in diameter is possible. A tornado is also possible. Cloud to
ground lightning strikes are a danger in any thunderstorm.
The storms today will develop and move quickly. Stay close to
shelter. When thunder roars, go indoors. Be aware of large trees
that could fall onto powerlines and homes. Prepare for the
possibility of a power outage. Have more than one way to receive
warnings from the National Weather Service.
LAT...LON 4207 8622 4224 8622 4224 8637 4249 8625
4295 8622 4347 8646 4347 8604 4382 8604
4381 8461 4347 8461 4346 8437 4278 8436
4278 8416 4208 8413 4207 8414
TIME...MOT...LOC 1318Z 208DEG 38KT 4149 8678
CASThunderstorm Wind, Allegan
- When
- June 10, 10:40 AM EST to 10:45 AM EST
- Where
- Allegan County, 1.52 mi E of Groafschap
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 42.750, -86.100
A peak wind gust to 73 mph was measured at Holland Tulip City Airport. There were several reports of wind damage and power outages.
Thunderstorm Wind, Ottawa
- When
- June 10, 10:40 AM EST to 10:55 AM EST
- Where
- Ottawa County, 0.86 mi SE of Vriesland
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 42.810, -85.940
The public reported wind damage with downed trees, power lines, and a barn roof was damaged near Vriesland.
Thunderstorm Wind, Kent
- When
- June 10, 11:03 AM EST to 11:18 AM EST
- Where
- Kent County, 1.23 mi SW of Grandville Arpt
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 42.870, -85.770
There were numerous reports of downed trees, power lines and power outages and a wind gust to 75 mph was recorded.
Thunderstorm Wind, Muskegon
- When
- June 10, 11:15 AM EST to 11:30 AM EST
- Where
- Muskegon County, Ravenna
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -85.950
Several trees were blown down across southern Muskegon county.
Thunderstorm Wind, Clinton
- When
- June 10, 11:16 AM EST to 11:20 AM EST
- Where
- Clinton County, 0.86 mi NE of Fowler
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 43.010, -84.740
There were several downed trees and power outages were reported.
Thunderstorm Wind, Newaygo
- When
- June 10, 11:34 AM EST to 11:40 AM EST
- Where
- Newaygo County, 1.66 mi ESE of Croton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 43.420, -85.640
Several trees were blown down.
Thunderstorm Wind, Isabella
- When
- June 10, 12:17 PM EST to 12:20 PM EST
- Where
- Isabella County, 0.85 mi NW of Shepherd
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.530, -84.690
Several trees were blown down just south of Mt. Pleasant. A 66 mph peak wind gust was recorded.
Thunderstorm Wind, Calhoun
- When
- June 10, 12:59 PM EST to 1:08 PM EST
- Where
- Calhoun County, 0.86 mi SE of (Btl)kellog Arpt Btl
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $15,000
- Reported by
- ASOS
- Coordinates
- 42.310, -85.240
A peak wind gust to 70 mph was recorded at the Battle Creek airport and several trees were blown down and power outages were reported.
Thunderstorm Wind, Jackson
- When
- June 10, 1:52 PM EST to 2:07 PM EST
- Where
- Jackson County, (Jxn)reynolds Fld Ja
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.270, -84.470
A peak wind gust to 62 mph was reported at Jackson Reynolds field. There were several reports of power outages and downed trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, June 10, 20201 injured · $420,000 · EF0 · 99 events
- Rip Current in Texas, June 10, 20201 death · 1 event
- Damaging Winds in Ohio, June 10, 20201 injured · $948,000 · 70 kt wind · 51 events
- Tornado and Hail in Pennsylvania, June 10, 2020$393,000 · EF1 · 24 events
- Tornadoes and Damaging Winds in Ohio, June 10, 2020$687,000 · EF0 · 25 events
- Hail and Damaging Winds in Indiana, June 10, 20202 injured · 1.75 in hail · 63 events
- Damaging Winds in Kentucky, June 10, 2020$134,000 · 55 kt wind · 24 events
- Hail and Damaging Winds in Michigan, June 10, 2020$19,000 · 1 in hail · 56 events
- Flash Flood and Lakeshore Flood in Michigan, June 10, 2020$135,000 · 57 kt wind · 6 events
- Damaging Winds and Strong Wind in Kentucky, June 10, 2020$52,000 · 54 kt wind · 23 events
- Hail and Damaging Winds in Indiana, June 10, 2020$65,000 · 1 in hail · 16 events
- Damaging Winds in New York, June 10, 2020$46,000 · 55 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895897, 895898, 895899, 895900, 895901, 895902, 895903, 895905, 895906.